Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Quad Cities, IA

August 7, 2007Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 7, 2007, 12:57 AM CDT for Benton County, Iowa. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 12:57 AM CDT (05:57 UTC)
Expired
Aug 7, 2007, 1:48 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:33 AM CDTTSTM WND GST 54Urbana, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 070557
SVRDVN
IAC011-070700-
/O.NEW.KDVN.SV.W.0113.070807T0557Z-070807T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 AM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 200 AM CDT.

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY 10 MILES WEST OF
  MOUNT AUBURN...OR ABOUT 15 MILES SOUTH OF WATERLOO...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT AUBURN AND 8 MILES NORTH OF GARRISON AROUND 110 AM CDT...
  VINTON AROUND 120 AM CDT...
  URBANA AROUND 135 AM CDT...
  8 MILES NORTH OF SHELLSBURG AROUND 140 AM CDT...

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 40 AND 48.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4230 9230 4209 9231 4204 9184 4229 9184

$$

ERVIN
1 follow-up statement
000 
WWUS53 KDVN 070648
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
148 AM CDT TUE AUG 7 2007

IAC011-070658-
/O.CAN.KDVN.SV.W.0113.000000T0000Z-070807T0700Z/
BENTON IA-
148 AM CDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING DAMAGING WINDS MOVED 
OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING VERY HEAVY RAIN 
AND FREQUENT LIGHTNING.

LAT...LON 4230 9230 4209 9231 4204 9184 4229 9184

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM CDT, 9 hours 57 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT MON AUG 6 2007

.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MUCH
OF THE WORK WEEK AS A WARM FRONT MOVES SLOWLY NORTH. NOCTURNAL
THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION TONIGHT AND TUESDAY
MORNING. AN UPPER LEVEL HIGH WILL BUILD NORTH INTO THE REGION
BRINGING A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS FROM MID
WEEK ON. THIS SAME HIGH WILL ALSO PUSH TEMPERATURES WELL INTO THE
90S OVER MUCH OF THE AREA THE SECOND HALF OF THE WORK WEEK.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
NONLINEAR PROCESSES ARE IN CONTROL OF THE SENSIBLE WX THROUGH
TUESDAY. WARM FRONT HAS BEEN MOVING SLOWLY NORTH ACROSS THE CWFA
TODAY AS THE NEBRASKA MCS MOVES EAST. CONVECTION ALONG THE MISSOURI
RIVER HAS RESULTED IN A COLD POOL WHICH SHOULD AID IN FURTHER
CONVECTIVE DEVELOPMENT TONIGHT/TUESDAY. AN MCS SHOULD DEVELOP OR
MOVE INTO THE CWFA PRIOR TO 06Z AND SLOWLY MOVE ACROSS THE AREA THE
REMAINDER OF THE NIGHT AND TUESDAY MORNING. HIGH PWS AND WEAK WINDS
ALOFT WILL ALLOW HIGH PRECIPITATION EFFICIENCY AND EXPECTED
TRAINING. HAVE RAISED HEADLINES FOR A FLASH FLOOD WATCH STARTING AT
03Z AND CONTINUING THROUGH NOON TUESDAY.

MCS SHOULD EXIT THE CWFA BY LATE MORNING TUESDAY WITH SOME TYPE OF
RESULTANT COLD POOL OVER THE AREA. THIS COLD POOL TO PROVIDE THE
FOCUS FOR DIURNAL CONVECTION TUESDAY AFTERNOON AND ALSO CREATE A
LARGE TEMPERATURE GRADIENT ACROSS THE CWFA.    ..08..

.LONG TERM...
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...TUE NIGHT IS LOOKING LIKE IT
COULD BE A TEMPORARY REPRIEVE FROM MUCH OF ANY CONVECTION AS MORE
OPTIMUM LLVL RETURN FLOW AND FORCING ALL REFOCUS BACK TO THE WEST
ACRS NORTHERN KS...NEB AND FAR WESTERN IA. BUT WITH LLVL BOUNDARY
STILL WAVERING ACRS THE FCST AREA/PROBABLY JUST SOUTH OF I80/...
WILL KEEP AT LEAST LOW CHC POPS GOING FOR SCTRD AND UNORGANIZED
CONVECTION. WILL GO WITH MILDER GUIDANCE LOWS SOUTH OF I80 TUE
NIGHT...OR EVEN ABOVE GUIDANCE WITH CONTINUED POOLING OF MID 70
DPTS. MOST MODELS ADVERTISING NEXT BIG IMPULSE TO RIDE UP OUT OF THE
NORTHER GRT BSN AND ACRS WESTERN IA ON WED AND WED EVENING. THIS
WILL LOOK TO BE THE NEXT MAJOR ORGANIZED FORCING EVENT FOR MCS
GENERATION TO TRY AND HANG A HAT ON. WED MAY BE MUCH LIKE TODAY...
WITH QUASI-STATIONARY BOUNDARY GETTING EDGY AND WANTING TO TURN INTO
A WARM FRONT WITH SOME NORTHWARD PUSH AS THE DAY PROGRESSES. THUS
EXPECT SCTRD SHOWERS/STORMS TO INCREASE ON WED...BUT AS BRUNT OF
UPPER RIDGE CENTER MIGRATES WEST...IT MAY DO IT ENOUGH TO SHUNT
BEST FORCING OF EJECTING IMPULSE FURTHER TO THE NORTH WITH RESULTANT
CONVECTIVE COMPLEX PUSHING ACRS MN AND WI WED NIGHT INTO THU.
CONFIDENCE FOR THIS STILL SOMEWHAT ON THE LOWER END AND THE
NORTHERN THIRD TO HALF OF THE DVN CWA COULD STILL BE AT RISK AGAIN
OF BEING UNDER THE MCS GUN AND WILL TREND HIGHER CHC POPS TO THE
NORTH...AND TRIM BACK TO THE SOUTH. ANOTHER FLASH FLOOD WATCH MAY BE
WARRANTED FOR WED NIGHT NORTH OF I80. TEMPS COULD BE IN THE UPPER
90S TO NEAR 100 WED IN THE FAR SOUTH...AND DPTS IN THE MID 70S FOR
HEAT INDICES IN THE HEAT ADVISORY RANGE.

IN THE EXTENDED/THU-MON/...LATEST AVAILABLE MEDIUM RANGE MODELS
AGREE ON RESULTANT SFC LOW FROM THE WED NIGHT ACTIVITY-S/W WILL
CONTINUE TO ROLL ACRS WI ON THU...WITH TRAILING BOUNDARY BACK
ACRS THE LOCAL FCST AREA KICKING UP SCTRD CONVECTION THRU AT LEAST
EARLY AFTERNOON. WILL MAINTAIN THE CURRENTLY ADVERTISED CHC POPS
GOING IN THE GRIDS...WITH ALL SIGNS POINTING TO A CLEAR OUT THU
NIGHT. IF SFC WIND GOES LIGHT NORTHEAST AND CONVERGENT LIKE THE 12Z
GFS IS INDICATING...COULD BE A DECENT FOG POTENTIAL NIGHT BUT OF
COURSE WON/T BITE OFF ON IT YET AND PUT INTO THE GRIDS AT THIS POINT.
HIGH TEMP POTENTIAL AND POSSIBLE NEED FOR A HEAT ADVISORY FOR
PORTIONS OF THE FCST AREA WILL CONTINUE TO DEPEND EXTENT ON CLEAR OUT
OF CONVECTIVE DEBRIS ON THU...WITH ALL MODEL THERMAL PROFILES
SUGGESTING SOME UPPER 90S TO NEAR 100 AGAIN ACRS THE SOUTHERN THIRD
TO HALF OF THE DVN CWA. WON/T GO QUITE THAT WARM WITH PROBABLE
DEBRIS TO CONTEND WITH FOR A GOOD CHUNK OF THE DAY...BUT THE SOUTH
WILL BE THE FIRST TO CLEAR OUT.

3RD DAY IN A ROW OF MEDIUM RANGE MODELS MIGRATING/RETROGRADING UPPER
RIDE CENTER BACK ACRS THE SOUTHERN PLAINS THROUGH THE END OF THE
WEEK. THIS MAKES FOR SOME MORE CONFIDENCE THAT THIS PROCESS WILL
ALLOW FOR SOME TROFFINESS DOWN ACRS THE GRT LKS AND ALLOW A CANADIAN
LLVL RIDGE TO SLIP DOWN/BACK-DOOR ITS WAY THE WESTERN GRT LKS ON FRI.
NORTHEAST FETCH TO BRING DRIER AIR...BUT INCOMING THERMAL PROFILES
NOT ALL THAT COOLER AND THE LESS HUMID AIRMASS SHOULD STILL HEAT UP
INTO THE 90S FOR FRI HIGHS. WITH THEIR CONSISTENCY...WILL SIDE WITH
THE UKMET AND ECMWF WHICH BOTH PUMP UP UPPER RIDGE OVER LLVL HIGH
ACRS THE GRT LKS TO MAINTAIN A DRY TREND THROUGH AT LEAST EARLY
SUNDAY. THE GFS IS MORE BULLISH ON CLIPPING THE CWA BY NORTHWEST
UPPER FLOW AND POSSIBLY A MCS INDUCING DISTURBANCE BY LATE SAT...
BUT AGAIN FAVOR THE UKMET AND ECMWF WHICH SUGGEST THE RING OF FIRE
WILL STAY ACRS MT...THE DAKOTAS AND ACRS NORTHERN MN THROUGH SUNDAY.
THIS WOULD ALLOW THE REAL HEAT TO BUILD BACK IN BY SUNDAY...AND MAY
TREND TEMPS UP ACRS THE SOUTHERN THIRD OF THE FCST AREA ABOVE
GUIDANCE. WILL KEEP THE END OF THE PERIOD DRY AS WELL...ALTHOUGH EVEN
THE FURTHER NORTH STORM TRACK OF THE ECMWF TRENDS NORTHWEST ENOUGH
OVER THE UPPER MIDWEST TO POSSIBLY CLIP THE CWA WITH SOMETHING LATE
SUNDAY NIGHT OR ON MONDAY.      ..12..

&&

.AVIATION...
EAST WEST FRONTAL BOUNDARY TO BE THE MAIN FOCUS OF SENSIBLE WX FOR
THE NEXT 30 HRS. LOW LEVEL MOIST TO NEAR EXTREME LEVELS WILL PROVIDE
PLENTY OF FUEL FOR TSRA DEVELOPMENT. EXPECT AN MCS TO DEVELOP OR
MOVE INTO THE AREA TONIGHT WITH A LIKELY COLD POOL DEVELOPING. MCS
SHOULD CONTINUE TO AFFECT MOST OF THE AREA THROUGH 18Z TUESDAY.
VSBYS MAINLY IN THE 3-5SM RANGE BUT WILL LIKELY DROP TO 1SM OR LESS
IN TSRA. CIGS MAINLY VFR TO MVFR WITH IFR CIGS LIKELY IN TSRA.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES......FLASH FLOOD WATCH 10 PM
TONIGHT UNTIL NOON TUESDAY.
IA...IAZ040>042-051>054-063>068.
IL...ILZ001-002-007-009-015>018.
MO...NONE.

&&

08/12
Hazardous weather outlook, Aug 6, 4:46 AM CDT, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT MON AUG 6 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH
THE BEST CHANCES SOUTH OF INTERSTATE 80 THIS MORNING...AND ACROSS
THE ENTIRE OUTLOOK AREA THIS AFTERNOON. WHILE STORMS SHOULD BE MAINLY
WEAK THIS MORNING...BUY AFTERNOON AN ISOLATED SEVERE STORM IS
POSSIBLE.  THE MAIN THREATS WITH ANY STRONG STORM WOULD BE DAMAGING
WINDS...AND SMALLER CHANCE OF A BRIEF TORNADO ALONG A STATIONARY
FRONT WHICH IS LIKELY TO BE NEAR INTERSTATE 80 DURING THE AFTERNOON.
HEAT INDEX READINGS WILL ONCE AGAIN REACH THE 95 TO 103 DEGREE
RANGE THIS AFTERNOON.

TONIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO FORM ACROSS
IOWA AND MOVE TOWARD THE OUTLOOK AREA DURING THE OVERNIGHT HOURS.
DUE TO VERY HIGH AMOUNTS OF MOISTURE AVAILABLE IN THE
ATMOSPHERE...HEAVY RAIN WILL BE LIKELY WITH THESE STORMS. THE AREA
MOST LIKELY TO SEE STORMS OVERNIGHT WILL BE LOCATIONS ALONG AND
NORTH OF INTERSTATE 80. HOWEVER...ANY THUNDERSTORM TODAY AND TONIGHT
HAS THE CAPABILITY OF PRODUCING RAINFALL TOTALS OVER 1 INCH IN A
SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM
PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND TUESDAY
NIGHT. THE MAIN THREAT WITH THE STORMS TUESDAY AND TUESDAY NIGHT IS
EXPECTED TO BE HEAVY RAIN...WITH DAMAGING WINDS ALSO POSSIBLE.
SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
THROUGH THURSDAY NIGHT. AT THIS TIME...THE MAIN THREAT FROM THESE
STORMS APPEARS TO BE HEAVY RAINFALL. THE THREAT FOR SEVERE STORMS IS
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL REPORTS WOULD BE APPRECIATED.

ERVIN

In the hours before

Special weather statement, Aug 6, 10:50 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT MON AUG 6 2007

IAZ040>042-051>054-063-064-ILZ001-070600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...GALENA
1050 PM CDT MON AUG 6 2007

...THUNDERSTORMS WITH HEAVY RAIN TO INCREASE THROUGH 1AM...

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT TWO HOURS. THE MAIN THREAT WILL BE TORRENTIAL HEAVY
RAIN WITH RAINFALL RATES OF TWO INCHES OR MORE AN HOUR WITH STRONG
WINDS UP TO 45 MPH A SECONDARY CONCERN. THE GREATEST COVERAGE OF
STORMS WILL BE ALONG THE HIGHWAY 20 CORRIDOR THROUGH 1 AM.

THE ENTIRE AREA IS UNDER A FLASH FLOOD WATCH UNTIL 12 PM TUESDAY.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:10 AM CDTSevere Thunderstorm WarningDVNBuchanan50 min
Aug 7, 1:23 AM CDTSevere Thunderstorm WarningDVNLinn52 min
Aug 7, 3:25 AM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Lee, Van Buren36 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.